Alert archive / New York / Wind Advisories in 2020
Wind Advisory 3, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Mar 19, 2020, 3:54 PM EDT for 4 counties in New York. It took effect at Mar 20, 2020, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2020, 3:54 PM EDT (19:54 UTC)
- In effect from
- Mar 20, 2020, 2:00 PM EDT
- Expired
- Mar 20, 2020, 9:43 PM EDT
- In force
- 8 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WWUS71 KBTV 191954 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 354 PM EDT Thu Mar 19 2020 NYZ026>031-034-035-087-201000- /O.NEW.KBTV.WI.Y.0003.200320T1800Z-200321T0300Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, and Gouverneur 354 PM EDT Thu Mar 19 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM EDT FRIDAY... * WHAT...West winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...Northern St. Lawrence, Northern Franklin, Eastern Clinton, Southeastern St. Lawrence, Southern Franklin, Western Clinton, Western Essex, Eastern Essex and Southwestern St. Lawrence Counties. * WHEN...From 2 PM to 11 PM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will develop behind a cold front Friday afternoon. In addition to the strong winds, strong thunderstorms will also be possible during the afternoon hours. This could lead to even stronger wind gusts approaching 55-60 mph in vicinity of the thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
841 WWUS71 KBTV 200725 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 325 AM EDT Fri Mar 20 2020 NYZ026>031-034-035-087-202130- /O.CON.KBTV.WI.Y.0003.200320T1800Z-200321T0300Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, and Gouverneur 325 AM EDT Fri Mar 20 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...St. Lawrence, Franklin, Clinton and Essex Counties of New York. * WHEN...From 2 PM this afternoon to 11 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...A line of showers and embedded thunderstorms passing through the region this afternoon will enhance the potential for stronger wind gusts up to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
924 WWUS71 KBTV 201423 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 1023 AM EDT Fri Mar 20 2020 NYZ026>031-034-035-087-202130- /O.CON.KBTV.WI.Y.0003.200320T1800Z-200321T0300Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, and Gouverneur 1023 AM EDT Fri Mar 20 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...St. Lawrence, Franklin, Clinton and Essex Counties of New York. * WHEN...From 2 PM this afternoon to 11 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...A line of showers and embedded thunderstorms passing through the region this afternoon will enhance the potential for stronger wind gusts up to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
619 WWUS71 KBTV 201947 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 347 PM EDT Fri Mar 20 2020 NYZ026>031-034-035-087-210300- /O.CON.KBTV.WI.Y.0003.000000T0000Z-200321T0300Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, and Gouverneur 347 PM EDT Fri Mar 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...St. Lawrence, Franklin, Clinton and Essex Counties of New York. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...A line of showers and embedded thunderstorms passing through the region this afternoon will enhance the potential for stronger wind gusts up to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
841 WWUS71 KBTV 210143 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 943 PM EDT Fri Mar 20 2020 NYZ026>031-034-035-087-210245- /O.CAN.KBTV.WI.Y.0003.000000T0000Z-200321T0300Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, and Gouverneur 943 PM EDT Fri Mar 20 2020 ...WIND ADVISORY IS CANCELLED... The strongest winds have subsided across the advisory area. Winds will continue to gust to about 30 mph through the midnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Mar 19, 1:25 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 19, 1:25 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Burlington VT 125 PM EDT Thu Mar 19 2020 .SYNOPSIS... A fast moving wave of low pressure tracking across southern New England will exit offshore this afternoon with any light rain and snow across southern Vermont ending by mid-morning. Dry but continued cloudy conditions follow for the remainder of the day with temperatures rising into the 40s and 50s. A stronger low pressure system passing northwest of the region will bring a period of moderate rain tonight, followed by much warmer temperatures in the 60s, scattered to numerous showers, and gusty southwest winds on Friday. Colder and drier weather returns for the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 1023 AM EDT Thursday...A few breaks in the clouds have developed this morning but these breaks will likely fill back in this afternoon. Precipitation has also come to an end across the North Country and we should remain dry until after midnight when the next round of precipitation will move into the region. We will see temperatures warm into the mid 40s to lower 50s even under ample cloud cover as warm air continues to advect northwards. .Previous Discussion...Overall looking at a pretty quiet day across the North Country today with the exception of a few hours of light rain and snow across southern Vermont through mid- morning as a weak wave of low pressure tracks across southern New England. Radar trends through the night have been towards less precipitation across Rutland and Windsor counties with the bulk passing south of the forecast area. Nevertheless, some light rain and snow is finally being reported at KRUT and with temperatures slightly cooler along and east of the Green Mountain spine expect some areas to see some light wet snow through sunrise with accumulations generally and inch or less. Thereafter for the remainder of the day, we'll be in- between systems with very weak ridging building in. No further precipitation expected with highs warming above normal into the 50s in the wider valleys and low/mid 40s elsewhere. For tonight, the general forecast remains on track as deepening low pressure will move northwest into the Great Lakes and drag a warm front through the forecast area. Good isentropic lift along the boundary combined with a deep moisture fetch of PWATs around an inch will support a period of moderate to locally heavy rain through sunrise before the front lifts north of the border Friday morning. Entrenched in the warm sector, precipitation will taper to scattered showers Friday morning, with the focus shifting to a pre-frontal trough passage in the afternoon. Ahead of the trough, a strong 925- 850mb jet of 40-60kts will usher in unseasonably warm temperatures aloft, but this mornings guidance has mixed signals on whether the atmosphere will be unstable enough to mix both the temps and winds to the surface. In regard to the winds, it'll be gusty day for sure from the Green Mountains westward, with gusts generally in the 25-35 mph range, but the previously forecast stronger channeled winds up the St. Lawrence are looking less likely, maxing out more in the 35- 45 mph range now. Temps are tricky too with the GFS indicating better mixing and 925mb temps of +13-15C, while the NAM is several degrees cooler. Above normal temperatures are certainly on tap, but just how warm is uncertain. Given this, I've stayed close to what we've been highlighting the past few days and trended towards the GFS with widespread highs in the 60s. Finally along the pre-frontal trough passage, scattered to numerous showers are still expected to develop from mid-day through the afternoon. Hi-res guidance continues to show the potential for some organized convection with weak surface and elevated CAPE noted on forecast soundings supporting the idea that a few rumbles of thunder are possible. We'll have to keep an eye on the radar for sure as if any convection can tap into the winds aloft, we could see some stronger gusts realized at the surface. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 406 AM EDT Thursday...Sharp cold front tracking NW-SE across nrn NY and VT will bring strong low-level CAA to the region during Friday night. Should see a few upslope snow showers before sufficient drying occurs to result in partial clearing during the pre-dawn hrs. A quick dusting to an inch of snow can't be ruled out in orographically favored areas of the northern Adirondacks and across the northern Green Mtns. Shouldn't be any significant impact from the snowfall. However, the rapid drop in temperature overnight will result in localized flash freeze of any areas of standing water from Friday's rainfall. Accordingly, travelers should watch for a few slick spots. Following the valley highs in the 60s on Friday, Friday night's lows will range from the low-mid 20s in most areas, and locally into the mid teens across the nrn Adirondacks. Winds will remain gusty, generally NW 15-25 mph with gusts 30-35 mph possible with excellent downward mixing with steep lapse rates in place. Strong high pressure will be in control for both Saturday and Sunday as sfc anticyclone crosses nrn Ontario into Quebec. N-NW wind speeds will gradually diminish (10-20 mph Saturday, but 5-10 mph daylight hours Sunday), but continued northerly flow will keep temperatures below seasonal averages on Saturday (low-mid 30s) and near to slightly below on Sunday (mid-upr 30s). Skies are expected to be mostly clear throughout the weekend with PoPs NIL. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 406 AM EDT Thursday...Significant differences in the 00Z NWP model suite begin to appear late Monday into Monday night. In particular, as shortwave trough moves rapidly ewd from the Ohio/Tennessee River Valleys, the 00Z ECMWF develops sfc low pressure much closer to the NJ/southern New England coastline than does the 00Z Canadian or 00Z GFS. The 00Z ECMWF soln suggests accumulating snowfall across much of our region late Monday into early Tuesday as surface low crosses near Cape Cod at 06Z Tuesday. That said, the 00Z ECMWF exhibits much less run-to- run continuity in comparison to the CMC/GFS, and is thus considered the outlier at this point; the other models keep the sfc low and associated precipitation much further south. At this time, have indicated 30-40% chance for rain/snow showers, with PoPs at a maximum 00-06Z Tuesday. We'll continue to keep an eye on this potential system and associated trends in NWP guidance. Appears conditions will trend drier late Tuesday into early Wednesday. Next potential low pressure system passing over or just west of the North Country Wednesday night into Thursday has the potential to bring moderately strong S-SE winds and periods of light to moderate rain to end the forecast period. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...A combination of VFR and MVFR ceilings will continue through the afternoon hours before briefly lifting to mainly VFR this evening. Lingering low clouds ranging from 1500 ft to 2500 ft continue across the North Country but we are starting to see some gusty winds indicative of mixing which should show that we are beginning to mix down some drier air from aloft. This brief improvement in ceilings will be short- lived as ceilings will drop to MVFR after 06Z as rainfall begins to overspread the region. Localized IFR conditions will be possible at KSLK as moisture upslopes along the northwestern Adirondacks. A 40-50 knot low level jet will move overhead Friday morning and surface winds will be slow to respond. This should yield 35-45 knots of wind shear at the 2000 ft layer through the morning hours. Winds at the surface will increase throughout the day which will begin to mitigate wind shear. There will be a slight chance for thunderstorms at all terminals Friday afternoon but have omitted them from TAFs at this time due to lack of areal coverage. Winds tomorrow afternoon will increase to 30 to 45 mph at most terminals with any thunderstorms potentially producing stronger winds. Outlook... Friday Night: VFR. Chance SHRA, Slight chance SHSN. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. Slight chance SHRA. Monday Night: Mainly VFR, with areas MVFR possible. Chance SHSN. Tuesday: Mainly VFR, with local MVFR possible. Slight chance SHRA, Slight chance SHSN. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Clay/Lahiff SHORT TERM...Banacos LONG TERM...Banacos AVIATION...Clay
Hazardous weather outlook, Mar 19, 3:20 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 320 AM EDT Thu Mar 19 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-200730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 320 AM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gusty southwest winds are expected on Friday, especially across the Saint Lawrence Valley, where localized gusts up to 45 mph are possible. These winds could have the potential to produce a few isolated power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in New York, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.